Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 147, NWS Charleston, SC

July 4, 1998Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 2:02 PM EDT for Berkeley County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 2:02 PM EDT (18:02 UTC)
Expired
Jul 4, 1998, 2:50 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:15 PM EDTThunderstorm Wind 50Moncks Corner, SCSeveral trees down along U.S. 17A.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS1 KCHS 041801 RRA
SVRCHS
SCC015-041850-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 250 PM EDT

* AT 158 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG THE SANTEE RIVER BETWEEN ST STEPHEN AND
  JAMESTOWN... MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
   MOVING NEAR THE SANTEE RIVER AND REACHING JAMESTOWN BY 220 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 9:55 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
955 AM EDT SAT JUL 4 1998

A HAPPY AND SAFE 4TH TO ALL INLAND SECTIONS SEEM TO BE STARTING OFF
TDA SVRL DEG WARMER THAN FRI...SO AM LEANING TO IDEA OF THE WARMER FAN
DOING BETTER FOR THIS AFTN AT MAX HEAT. EXPECT MID TO UPPER 90S ACROSS
INLAND S CST AND INLAND SE GA. MORNING SOUNDINGS SHOWING PLENTY OF
INSTABILITY WITH HTNG...MODIFIED CHS DROPS THE LI TO -9 AND GIVES A
CAPE AROUND 3.5-4K J/KG. TSTMS WHICH DVLP CUD BECOME SVR WITH WINDS AND
HVY RAIN/POSBL HAIL GIVEN THE HI CAPE/INSTAB, PLUS NW STEERING FLOW FOR
STORM MOVMT PROVIDING GUD LLVL INFLOW.

IN TERMS OF AVBL TRIGGERS...SEABRZ WL BE A PRIME FOCUS TO START OFF
BOUNDARIES. ALREADY HAV SE-S WND FLOW NEAR CST WITH DEWPTS IN UPPER 70S
...EXPECT BEST MSTR CONVGNC INL SECTIONS AND TOWARDS MCN-AGS-CAE. WK
IMPLUSE REACHES CNTRL SE GA LT THIS AFTN AND WK TRAILING NRG CLOSER TO
TONITE FOR CSTL SECTIONS. WITH THIS IN MIND CUD SEE SOME CONVECTION
LINGER INTO LATE EVE/NITE HRS.

ONLY OTHER ITEM IS THAT OF HEAT INDEX REACHING ABOVE 105 THIS AFTN
IN THE CSTL PLAINS. TEMPS 92-97 PLUS DEWPTS 74-78 GIVE HEAT INDEX
RANGE OF 104-113 ROUGHLY. CONSIDERING ALL THE OUTSIDE RECREATION ON
THE HOLIDAY...IT CERTAINLY SEEMS BENEFICIAL TO PUBLIC FOR MENTIONING
HOT AND HUMID WITH HEAT INDICES 105-110.

LAVIS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:50 PM EDTSevere Thunderstorm WarningCHSJasper40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.